Increased Bone Pain After Starting Vitamin D Supplementation

by Caroline
(England)

I had bone pain for over 2 years before my doctor finally agreed (upon my request) to carry out a vitamin d test. I had been taking vitamin d supplement of 1000 iu per day for a few weeks before the test, after a friend recommended it. However, my level was 25ng/ml so the doctor told me to take 3000iu per day and come back in 6 months - no further help or advice!!


I read that 3000 iu wasn't enough so I have been taking 5000 iu per day. Having read various sights yours really appears the most helpful but I am still in need of reassurance. I had much increased bone and muscle pain very quickly after taking the vit d supplement and I started taking it 8 weeks ago with no sign of the pain decreasing yet.

People have said depending on how long you have been deficient it can take up to 3-6 months for the pain to go away. Please let me know if you consider this to be true or if I need to get further medical advice. I am normally a very fit and active person so this is really frustrating.

Thank you for any help you can give.

Comments for Increased Bone Pain After Starting Vitamin D Supplementation

Click here to add your own comments

Relief of Bone Pain
by: Kerri Knox, RN- The Immune Queen!

Hi Carolyn,

Well, everyone is different and, unfortunately, 5000 IU's per day is not likely to relieve your deficiency unless you are also getting significant full body direct strong sun exposure on your skin with no sunscreen.

5000 IU's per day is a MAINTENANCE dose, therefore you are likely maintaining your level at 25 ng/ml by taking that dose. It is not an appropriate dose for Vitamin D Deficiency Treatment.

So, you may NEVER feel better if you are not actually correcting your deficiency. However, it's interesting that you have had bone pain for 2 years already. A level of 25 ng/ml seems relatively high to be having such severe symptoms. In other words, I wouldn't expect someone with a level of 25 ng/ml to be having bone pain at all. Are you SURE that your level is 25 ng/ml? Or is it 25 nmol/L? It would make more sense if you were 25 nmol/L, which is about 8 ng/ml and a fairly severe deficiency. That would also be a level that I would expect from someone in England at the end of winter who hadn't been taking vitamin d. In addition, normally in Europe, the UK and Canada they report Vitamin D levels in units of nmol/L, so I'm curious if you are reporting your units of measurement correctly and you are REALLY far lower than that.

So, please report back and check your UNITS of measurement. If it truly is nmol/L as I suspect, then you are going to need FAR FAR higher doses for a fairly long period of time to remedy the long-term vitamin d deficiency and the possible long term bone density decreases that have occurred.

As well, I'd certainly expect you to experience Pain While Taking Vitamin D with levels that low.



Kerri Knox RN

Kerri Knox, RN- The Immune System Queen
Functional Medicine Practitioner
Immune System
Side Effects

Click here to add your own comments

Return to Question About Vitamin D Side Effects?.

 

Search this Site
Custom Search

 


Vitamin D Fact Sheet
Free Vitamin D Fact Sheet by Getting
My Newsletter